A Unified Approach to Recurrence Algorithms

  • J. R. Cash
  • R. V. M. Zahar
Part of the ISNM International Series of Numerical Mathematics book series (ISNM, volume 119)


We show that the known methods for the computation of subdominant solutions of linear difference equations, either scalar recurrences or difference systems, are based on the replacement of an initial value problem by a system of linear equations expressed in boundary value form. This fact allows the development of a single uniform analysis for the convergence of the methods, and for the condition of the problem. Moreover, it is demonstrated that each of the resulting recurrence algorithms is mathematically equivalent to a type of triangular decomposition of the linear algebraic system, all algorithms being a form of either LU or UL factorization.


Minimal Solution Fundamental Matrix Linear Difference Equation Linear Algebraic System Complementary Solution 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Aggarwal V. B., Burgmeier J. W. An algorithmic decomposition system for second order recurrence relations. BIT 18: 241–258, 1978.MathSciNetMATHCrossRefGoogle Scholar
  2. [2]
    Arscott F. M., Taylor P. J., Zahar R. V. M. On the numerical construction of ellipsoidal wave equations. Math. Comp., 40: 367–380, 1983.MathSciNetMATHCrossRefGoogle Scholar
  3. [3]
    British Association for the Advancement of Science. Bessel Functions, Part I, Mathematical Tables v. 10., Cambridge University Press, Cambridge, 1952.Google Scholar
  4. [4]
    Cash J. R. A note on Olver’s algorithm for the solution of second-order linear difference equations. Math. Comp., 35: 767–772, 1980.MathSciNetMATHGoogle Scholar
  5. [5]
    Fox L. The solution by relaxation methods of ordinary differential equations. Proc. Camb. Phil. Soc., 45: 50–68, 1949.MATHCrossRefGoogle Scholar
  6. [6]
    Gautschi W. Computational aspects of three-term recurrence relations. SIAM Review, 9: 24–83, 1967.MathSciNetMATHCrossRefGoogle Scholar
  7. [7]
    Gautschi W. Zur Numerik rekurrenter Relationen. Computing, 9:107–126, 1972. (English translation in Aerospace Research Laboratories, Report ARL 73-0005, February 1973.)CrossRefGoogle Scholar
  8. [8]
    Lam D. C. L. Implementation of the box scheme and model analysis of diffusion-correction equations. Ph.D. dissertation. University of Waterloo, Waterloo, Ontario, 1974.Google Scholar
  9. [9]
    Lozier D. W. Numerical solution of linear difference equations. Ph.D. dissertation. University of Maryland, College Park, Maryland, 1980.Google Scholar
  10. [10]
    Mattheij R. M. M. Stable computation of dominated solutions of linear recursions. Report 7803, Mathematisch Instituut, Nijmegen, 1978.Google Scholar
  11. [11]
    Oliver J. The numerical solution of linear recurrence relations. Numer. Math., 11: 349–360, 1968.MathSciNetMATHCrossRefGoogle Scholar
  12. [12]
    Olver F. W. J. Numerical solution of second-order linear difference equations. Jour. Res. Nat. Bur. Standards, 71B: 111–129, 1967.MathSciNetMATHGoogle Scholar
  13. [13]
    Olver F. W. J., Sookne D. J. Note on backward recurrence algorithms. Math. Comp., 26: 941–947, 1972.MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    Van der Cruyssen P. A reformulation of Olver’s algorithm for the numerical solution of second-order linear difference equations. Numer. Math., 32: 159–166, 1979.MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    Wimp J. Computation with Recurrence Relations. Pitman, Boston, London, Melbourne, 1984.MATHGoogle Scholar
  16. [16]
    Zahar R. V. M. Computational algorithms for linear difference equations. Ph.D. dissertation. Purdue University, Lafayette, Indiana, 1968.Google Scholar
  17. [17]
    Zahar R. V. M. A mathematical analysis of Miller’s algorithm. Numer. Math., 27: 427–447, 1977.MathSciNetMATHCrossRefGoogle Scholar
  18. [18]
    Zahar R. V. M. The computation of subdominant solutions of linear difference systems. Report 434, Département d’IRO, Université de Montréal, 1982.Google Scholar
  19. [19]
    Zahar R. V. M. Convergence of asymptotic staircase systems. Cong. Numer., 51: 257–264, 1986.MathSciNetGoogle Scholar
  20. [20]
    Zahar R. V. M. A generalization of Olver’s algorithm for linear difference systems. In Asymptotic and Computational Analysis, pages 535–551. Dekker, New York and Basel, 1990. R. Wong, ed.Google Scholar
  21. [21]
    Zahar R. V. M. The condition of difference systems and of block bidiagonal linear systems. To be published.Google Scholar

Copyright information

© Birkhäuser 1994

Authors and Affiliations

  • J. R. Cash
    • 1
  • R. V. M. Zahar
    • 2
  1. 1.Department of MathematicsImperial College of Science, Technology and MedicineLondonEngland
  2. 2.Département d’informatique et de recherche opérationnelleUniversité de MontréalMontréalCanada

Personalised recommendations